Taking Atazanavir , Truvada + Raltegravir
May 9, 2012
Hi, I have been HIV+ for 22 years and never been sick. I went on combination therapy in 1995 with 22 t cells (still healthy) and over the years have only changed my combination about 4 times. I am now on Atazanavir, Truvada and Raltegravir and commenced this in 2006. I had an 8-week break 3 years ago and my t cells fell from 530 to 110, with my viral load slightly rising to 80,000 copies then falling to 30,000 copies. During this time I still felt rather well.
For the past 3 years, since the break I have continued to stay on Atazanavir, Truvada and Raltegravir. However, since going on Atazanavir several years ago, my LFT results are NEVER ever normal. My bilirubin is always above normal, as is my GGT and as a slightly darker than olive skinned Indigenous Australian my skin now is darker and looks slightly yellow as do my eyes and when I sunbake, I go a gold colour, not browner. My current t cells are 300 and I have maintained an undetectable viral load for over 12 months. As I take Nexium for acid reflux daily, my Doctor now wants to take me off the Atazanavir and put on Kaletra as the Nexium reduces the amount of absorption of the Atazanavir.
I dont really want to go on Kaletra and want to go off the Atazanavir also. My partner only takes Truvada and Raltegravir and has done so for several years and he is fine; so is it possible for me to do the same? My Doctor is one of the leading HIV GPs in Sydney, but I want to get my liver back to normal and I know he will be insistent on going on Kaletra, and I dont want to. 8 years ago, during another break, it took 6 to 8 months for my liver to go back to normal levels and I only drink alcohol 2 to 3 times a year and dont do drugs.
Can you give my your best advice on my concerns and if I take just the Truvada and Raltegravir, if that will be OK?
KB. Sydney, Australia
Response from Dr. Young
Hi and thanks for posting from Australia.
You raise a number of important issues.
First, the protease inhibitor atazanavir does have significant drug-drug interactions with certain stomach acid-lowering medications, including proton pump inhibitors (PPIs) like Nexium. For treatment-experienced persons like you, the combination isn't recommended; for treatment-naive persons, PPIs can be taken, but the dose should be separated by 12 hours from the HIV medications. Other PIs, such as Kaletra or darunavir (Prezista) don't have this restriction and offer alternatives for people who need to take PPIs.
Regarding liver functions tests, it's very common and medically insignificant to see elevations of bilirubin among people taking atazanavir. GGT elevations is suggestive of other issues, but answering requires an appreciation for all of the other liver tests.
As for just using Truvada and raltegravir (Isentress), I'd have concern, given your likely history of having HIV drug resistance. A large clinical trial called SWITCHMRK showed that there could be less potency of this regimen in people whose virus was previously suppressed on a boosted protease inhibitor regimen (Kaletra). A specific answer to your options would require an understanding of the possible resistance patter that your virus has (or hasn't).
So, in your case, I'd generally agree with your doctor that a switch in PIs is indicated (if for this and the reason of the liver function tests and yellowing of your eyes). I'd make sure to discuss your concerns with your doctor- to help understand the basis of your medical issues and best treatment options.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.